Side effects of immunotherapy
Immunotherapy is indeed less toxic than chemotherapy owing to its mechanism of action which, unlike chemotherapy, doesn’t directly destroy cancer cells, but stimulates the immune system to target and attack them either by activating T-cells or by labeling cancer cells. Chemotherapy also has a much higher chance of destroying normal cells than immunotherapy. However, like all medicines, side effects always have a chance of happening in immunotherapy.
The most severe side effects of immunotherapy especially checkpoint inhibitors -which are one of the most promising immunotherapies- stem from their mechanism of action. Immune checkpoint inhibitors activate dormant T-cells so that they can target and destroy cancer cells. This activation must be kept in balance to avoid the development of autoimmune disorders which occur when T-cells target the body’s antigens and cells. Several organs may be damaged by this overactivation including the gastrointestinal tract causing severe intractable diarrhea, the liver causing autoimmune hepatitis which can be severe enough to cause liver failure, the heart causing myocarditis, or the thyroid gland causing decreased thyroid hormone (hypothyroidism). Most commonly, however, are skin rashes and flu-like symptoms.
Other immunotherapies like monoclonal antibodies can cause allergic reactions owing to their non-human components. Immunosuppressive immunotherapy can also cause an increased risk of infection especially upper respiratory tract and gastrointestinal tract infections.
Some patients who underwent immunotherapy were also found to develop arthritis at a younger age. The relationship between immune activation and the development of future cancers is unevidenced and remains a subject of many clinical trials. What is important to understand is that immunotherapy may be a kinder method of treatment than traditional cancer therapies, but it is far from being free of side effects.